Hail, Saguache
- When
- August 1, 1:52 PM MST to 1:57 PM MST
- Where
- Saguache County, 6.22 mi S of Saguache
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.000, -106.140
A strong thunderstorm produced hail up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong thunderstorm produced hail up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 1, 10:45 AM MST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT WED AUG 1 2012 .AVIATION... VFR CONDITIONS SHOULD BE NOTED OVER THE KALS...KCOS AND KPUB TAF SITES THROUGH TONIGHT AS DRIER AIR HAS MOVED INTO THE REGION. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL STILL BE POSSIBLE OVER SOUTHERN COLORADO WITH COLORADO SPRINGS PROJECTED TO HAVE THE HIGHEST POTENTIAL OF EXPERIENCING STORMS TODAY. && .PREV DISCUSSION... /ISSUED 429 AM MDT WED AUG 1 2012/ SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...SKIES WERE CLEARING OUT ACROSS THE FORECAST AREA EARLY WED MORNING...AS THE LAST FEW LINGERING SHOWERS WERE DIMINISHING AND HEADING NORTHEAST INTO NORTHERN CO. TEMPS WERE DROPPING INTO THE 60S TO LOWER 70S...AND SHOULD NOT HAVE A PROBLEM COOLING EVEN MORE TO THE FORECAST MIN. THE UPPER RIDGE CONTINUED TO SIT OVER THE OK AND TX PANHANDLES...WITH THE RIDGE AXIS IN THE VCNTY OF THE CO/KS BORDER. TODAY AND TONIGHT...GFS AND NAM MODELS INDICATE LITTLE MOVEMENT ON THE UPPER RIDGE...WITH THE MONSOON MOISTURE PLUME REMAINING OVER THE 4 CORNERS AND THE NW HALF OF COLORADO. HOWEVER...MODELS HAVE BEEN A BIT OVERDONE ON PCPN EARLY THIS MORNING SO DECIDED TO NIL OUT THE POP GRIDS INITIALLY. ONSET OF SHOWERS AND THUNDERSTORMS TODAY IS EXPECTED TO BE A BIT SLOWER...WITH THE MOST COVERAGE NOT OCCURRING UNTIL THIS EVE AFTER 00Z. BOTH GFS AND NAM SHOW A N-NW SURGE MOVING IN TODAY...KNOCKING ON THE PALMER DVD AROUND 21Z THEN SWEEPING TO THE S-SE AFTER 00Z. DO NOT KNOW WHETHER THIS IS TIED TO ANY SORT OF HARD TO DISCERN SHORTWAVE...OR THE MODELS PICKING UP ON EXPECTED CONVECTIVE OUTFLOW THIS EVE. REGARDLESS...FEEL THAT THUNDERSTORM COVERAGE THIS AFTN AND EVE WILL BE A LITTLE SLOWER IN DEVELOPING...AND NOT AS WIDESPREAD. OF COURSE...THE HIT OR MISS NATURE OF CONVECTION MEANS THAT FLASH FLOOD PRONE AREAS...SUCH AS THE WALDO CANYON BURN SCAR...WILL STILL NEED TO BE MONITORED FOR RAPID DEVELOPMENT. LATEST NUMERICAL GUIDANCE PAINTED WARMER TEMPS TODAY...SO BUMPED UP MAX TEMP GRIDS BY A DEGREE OR TWO THIS AFTN. 27 LONG TERM... (THURSDAY THROUGH TUESDAY) LITTLE OVERALL CHANGE IN THE PATTERN THROUGH NEXT TUESDAY. IN GENERAL...UPPER HIGH PRESSURE WILL REMAIN CENTERED TO THE SOUTH OF COLORADO OVER NEW MEXICO AND THE TEXAS PANHANDLE. THIS WILL ALLOW MONSOONAL MOISTURE TO WORK ITS WAY CLOCKWISE AROUND THE UPPER HIGH INTO SOUTHERN COLORADO. AN UPPER LEVEL SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY ARE FORECAST TO PUSH SOUTH INTO EASTERN COLORADO FRIDAY NIGHT INTO SATURDAY. THIS MAY ENHANCE SHOWER AND THUNDERSTORM CHANCES FRIDAY EVENING THROUGH SATURDAY EVENING... ESPECIALLY ACROSS THE EASTERN MOUNTAINS AND PLAINS...AND ESPECIALLY SOUTH ALONG THE NEW MEXICO BORDER. THE ENHANCED CONVECTIVE THREAT MAY LAST THROUGH SUNDAY...ALTHOUGH THE MODELS ARE INDICATING THAT THINGS START TO DRY OUT BY THAT TIME. THE EFFECTS OF THE BOUNDARY GO AWAY BY MONDAY AND TUESDAY. BUT...THERE WILL STILL BE ENOUGH MONSOON MOISTURE OVER THE REGION TO KEEP AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST. THE PRIMARY CONCERNS WITH STORMS DURING THIS PERIOD WILL BE LIGHTNING...WIND GUSTS TO AROUND 50 MPH ..LOCALLY HEAVY RAIN AND HAIL GENERALLY LESS THAN AN INCH IN DIAMETER. FLASH FLOODING WILL CONTINUE TO BE A MAJOR CONCERN IN AND NEAR THE WALDO CANYON BURN SCAR THROUGH THE PERIOD. LW AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED FOR THE THREE MAIN TAF SITES OF KCOS...KPUB AND KCOS FOR THE NEXT 24 HRS AS SLIGHTLY DRIER AIR STARTS TO MIX IN. HOWEVER...THERE IS STILL THE CHANCE FOR SOME AFTN AND EVE CONVECTION...MAINLY TIED TO THE HIGHER TERRAIN BUT COULD AFFECT THE ADJACENT PLAINS AS WELL. THEREFORE...WILL KEEP VCTS IN THE TAFS BETWEEN 21Z-03Z WITH KCOS HAVING THE BEST CHANCE OF OBSERVING THUNDERSTORM ACTIVITY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1149 AM MDT WED AUG 1 2012 COZ058>089-093>099-021800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1149 AM MDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON BEFORE SPREADING EAST INTO THE ADJACENT PLAINS THROUGH THE EVENING. AVAILABLE MOISTURE IN THE LOW LEVELS WILL ALLOW FOR ANOTHER ROUND OF POTENTIALLY STRONG STORMS TODAY...CAPABLE OF PRODUCING LOCALIZED MODERATE TO HEAVY RAINFALL...GUSTY WINDS UP TO 50 MPH...AND LIGHTNING. SOME BRIEF SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS ACROSS THE MOUNTAIN AREAS. THERE IS AN ELEVATED POTENTIAL FOR FLASH FLOODING ON THE WALDO CANYON BURN SCAR TODAY...DUE TO THE AMOUNT OF RAIN THAT FELL ACROSS THE AREA ON MONDAY. THEREFORE...THE WALDO CANYON BURN SCAR WILL BE MONITORED CLOSELY THIS AFTERNOON AND EVENING FOR THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE SOUTHWEST MONSOON WILL CONTINUE OVER SOUTHERN COLORADO THROUGH THE PERIOD AS SUBTROPICAL MOISTURE ROTATES CLOCKWISE AROUND HIGH PRESSURE CENTERED OVER NEW MEXICO AND THE TEXAS PANHANDLE. THE PRIMARY CONCERN DURING THIS PERIOD WILL BE FLASH FLOODING...ESPECIALLY ON THE WALDO CANYON BURN SCAR. OTHER CONCERNS WILL INCLUDE LIGHTNING...WIND GUSTS TO AROUND 50 MPH...AND HAIL GENERALLY LESS THAN AN INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE IN AND NEAR THE WALDO CANYON BURN SCAR THIS AFTERNOON AND EVENING.
The Pueblo radar (KPUX), 179 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391614.